Category: 

What Factors Affect Warfarin Levels?

Article Details
  • Written By: B. Chisholm
  • Edited By: Nancy Fann-Im
  • Last Modified Date: 13 January 2018
  • Copyright Protected:
    2003-2018
    Conjecture Corporation
  • Print this Article

Warfarin is an anticoagulant drug that is used to thin the blood. While taking warfarin, the ingestion of some medications, including several complementary treatments, and some foods, especially those high in vitamin K, may affect its levels and either negate or increase its blood thinning effect. For this reason, any major changes in the diet and the addition of any new drugs or changes in doses of current drugs should first be discussed with the doctor.

This anticoagulant is used for various indications, including the treatment and prevention of blood clots, such as deep vein thrombosis (DVT) or pulmonary embolism. It is also used in patients with atrial fibrillation or irregular heartbeat, and in the case of post-cardiac surgery when prosthetic heart valves have been inserted. Warfarin works by blocking vitamin K, one of the chemicals involved in the complex clotting cascade. Establishing the correct warfarin levels is a delicate process, as its metabolism differs significantly from person to person.

The drug's levels are usually measured by the international normalized ratio (INR). This test should be performed regularly at the beginning of treatment, until the desired INR is obtained. Thereafter, it may be done on a monthly basis unless adverse effects are experienced or concomitant treatment is changed.

Warfarin undergoes metabolism involving the cytochrome enzymes in the liver. Many other medications may induce or inhibit these enzymes, resulting in a change in the metabolism of warfarin and an increase or decrease in warfarin levels with a resultant bleeding or clotting risk. The drug is also highly protein-bound in the plasma. Other highly protein-bound drugs may displace the warfarin, raising its levels and increasing the bleeding risk. Some drugs may have similar effects, such as increased bleeding that may be additive.

Any medicine, be it over-the-counter, herbal, complementary or by prescription, should be discussed with the doctor or pharmacist before being used with warfarin. Alcohol, too, may affect the liver, resulting in increased warfarin levels, and should therefore be avoided. Commonly used medications that may affect warfarin levels include non-steroidal anti-inflammatories (NSAIDs) such as aspirin, and some antibiotics. NSAIDs may be included in combination with other drugs in products such as cold and flu remedies.

Some foods, especially those high in itamin K, may also affect warfarin levels. Extreme changes in diet are not recommended in patients on warfarin, especially sudden increases or decreases in the amount of Vitamin K-containing foods. These include but are not limited to avocado, blackberries, broccoli, spinach and asparagus. Cranberry juice and garlic may also affect warfarin levels, as may smoking.

Ad

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email